"Blueberry Spice" Blamed In Outbreak

"Blueberry Spice" Blamed In Outbreak

By Valerie Tejeda 03/05/12

A chemical variant of the synthetic drug spurs a medical crisis in Wyoming.

Image: 
The herbal product is coated in chemicals with
THC-like effects.
Photo via

A chemically laced herb variety of a street drug called "blueberry spice” has caused at least 15 users to fall seriously sick in Casper, Wyoming. State officials say the victims, mainly teens and young adults, sought medical care after experiencing vomiting and back pain after smoking or ingesting the substance; three people have even been hospitalized for kidney failure. “At this point, we are viewing use of this drug as a potentially life-threatening situation," says Wyoming state epidemiologist Tracy Murphy. According to the DEA, “spice” is coated with chemicals that are meant to mimic THC—the active ingredients in marijuana—giving users a similar experience to smoking pot. The DEA first tracked spice back in 2009, and since then the number of users has continued to rise. A ban on five of the chemicals used to make spice was extended by the DEA last week, but authorities continue to struggle to keep up with the ever-changing chemical make-up of the herbal product, as manufacturers circumvent bans by adjusting their recipes.